Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS State College, PA

April 14, 2002Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2002, 4:41 PM EDT for Franklin County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2002, 4:41 PM EDT (20:41 UTC)
Expired
Apr 14, 2002, 5:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 142041
SVRCTP
PAC055-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER GREENCASTLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AND ST. THOMAS AT 450 PM.
  CHAMBERSBURG AND WAYNESBORO AT 455 PM.
  MONT ALTO AT 500 PM.
  FAYETTEVILLE AND SCOTLAND AT 505 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3987 7794 3971 7786 3974 7749 3994 7748
          4010 7758

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:10 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 14, 3:10 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
310 PM EDT SUN APR 14 2002

LATEST RADAR IMAGERY SHOWS LARGE AREA OF SHOWER AND TSTMS MOVING
ACROSS NCENTRAL PA AHEAD OF OH VALLEY FRONTAL SYSTEM. EXPECT PCPN TO
FILL IN OVER NEXT COUPLE OF HOURS OVER REMAINDER OF CWA AS STRONG
SHORTWAVE MOVES EAST THROUGH OH/TN VALLEY. PCPN SHOULD BE EXIT WRN
COUNTIES AROUND 00Z AND LINGER INTO LATE EVENING ACROSS THE SE.
EXPECT REDEVELOPMENT OF FOG WHERE SKIES CLEAR SUFFICIENTLY AS WAS
THE CASE LAST NIGHT AFTER WIDESPREAD PCPN.

SECONDARY NRN STREAM SHORTWAVE MOVES ACROSS REGION MON NIGHT. IT
APPEARS IT WILL INTERCEPT INCREASING MOISTURE ASSOCIATED BROADENING
BERMUDA HIGH FLOW. THIS WILL PRODUCE AN AREA OF SHOWERS SOME THUNDER
ESP A ACROSS NRN PA.

WARM AND SOMEWHAT HUMID SPRING WEATHER IN STORE FOR MUCH OF WEEK AS
BERMUDA HIGH GRABS HOLD OF REGION WITH LITTLE IN THE WAY OF FRONTAL
PASSAGES DEPICTED UNTIL SAT. SAID FRONT PROGGED TO MOVE THRU PA SAT
LEADING TO CLEARING AND A BIT COOLER CONDS NEXT SUNDAY.

CTP...NONE.

GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 5:22 PM EDTSevere Thunderstorm WarningCTPAdams38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.